Dr. Friedman, Chief, Division of Movement Disorders, Department of Neurology, at the Warren Alpert Medical School of Brown University and Stanley Aronson Chair in Neurodegenerative Disorders at Butler Hospital received fees from Concert Pharmaceuticals for consulting work.)
Dr. Jankovic, Director of the Parkinson's Disease Center and Movement Disorders Clinic at Baylor College of Medicine, received research and training funding from Allergan, F Hoffmann-La Roche, Medtronic Neuromodulation, Merz, Neurocrine Biosciences, Nuvelution, Revance, and Teva and consulting/advisory board honorariums from Abide, Lundbeck, Retrophin, Parexel, Teva, and Allergan.)
This article includes discussion of acute drug-induced movement disorders, extrapyramidal side effects, acute akathisia, and acute dystonic reactions. The foregoing terms may include synonyms, similar disorders, variations in usage, and abbreviations.
Acute drug-induced movement disorders are primarily due to neuroleptics, but other psychoactive medications may produce them as well, selective serotonin reuptake inhibitors (SSRIs) being the most common. Although it is generally believed that drug-induced movement disorders are much less common in the era of atypical antipsychotic drugs, there are few data to support this contention. Both acute and nonacute drug-induced movement disorders still do occur; therefore, neurologists and psychiatrists should be able to recognize and treat them. Developments in diagnosis and prevention of drug-induced movement disorders, such as the use of dopamine transporter scan (DaTscan) and treatment with vesicular monoamine type 2 inhibitors (VMAT2) have improved outcomes for many patients with these movement disorders (Factor et al 2019). Akathisia may be mistaken for other conditions, including restless legs, increased psychosis, or anxiety and should be included on the differential diagnostic list for agitation. These problems are occasionally seen with antiemetics and, more commonly, with antipsychotics (eg, chlorpromazine) used for migraines or depression. Akathisia may also be seen with VMAT2 inhibitors used to treat hyperkinetic movement disorders. Although these drugs do not cause tardive dyskinesia, they have been associated with acute dystonic reaction. Acute dystonic reactions occur with some, but not all, of the newer antipsychotic medications. Acute akathisia is harder to characterize because of the subjective nature of the symptoms. Neuroleptic malignant syndrome occurs with all antipsychotics, including clozapine and the other atypicals. The SSRIs may cause akathisia, or, with overdose, serotonin syndrome, which can be difficult to distinguish from neuroleptic malignant syndrome.
• Extrapyramidal side effects are seen with all first generation, and most second generation, antipsychotic drugs.
• Acute akathisia and acute dystonic reactions are usually the first extrapyramidal side effects to develop, usually shortly after initiation of an antipsychotic or a dose increase, and generally before parkinsonism develops.
• Akathisia may be difficult to diagnose because of its subjective nature and overlap with anxiety and psychosis but is a very important cause for noncompliance. It may also account for agitation in patients who have impaired communication.
• VMAT2 inhibitors may cause akathisia and, rarely, acute dystonic reactions.
Historical note and terminology
The term “acute drug-induced movement disorders” refers primarily to acute dystonic reactions and akathisia. These syndromes were first described as adverse drug effects in the mid-1950s (Steck 1954; Delay and Deniker 1968) and were recognized as being similar to the dystonic and akathisic syndromes seen in postencephalitic parkinsonism. Akathisia had been recognized even before the encephalitis epidemic, the term having been coined at the turn of the century to describe psychiatric patients unable to remain seated and thought to suffer from a form of hysteria (Haskovec 1902). The syndrome we currently call akathisia had been described in the 19th century in idiopathic Parkinson disease (Bing 1939). The term “akathisia” was taken up by neurologists after the epidemic of postencephalitic parkinsonism, which was frequently associated with akathisia (Wilson 1941).
These syndromes are thought to have become considerably less common in the current era of atypical antipsychotic drugs but have not been well studied. Non-acute drug-induced movement disorders have been widely thought to have been reduced with the introduction of the atypical antipsychotics, but this may not be the case (Dayalu and Chou 2008; Miller et al 2008).
The content you are trying to view is available only to logged in, current MedLink Neurology subscribers.
If you are a subscriber, please log in.
If you are a former subscriber or have registered before, please log in first and then click select a Service Plan or contact Subscriber Services. Site license users, click the Site License Acces link on the Homepage at an authorized computer.